Posted On: August 28, 2009 by GGCSMB&R

NEW YORK MEDICAL MALPRACTICE- BLEPHAROPLASTY

By: Anthony H. Gair

Blepharoplasty basically is surgery in which excess tissue is removed from the eyelids. It is the most commonly performed cosmetic surgery on the face. Upper eyelid surgery is usually performed for removal of excess skin, muscle and fat and lower lid surgery for the removal of fat pads, so called baggy eyelids caused by herniation of periorbital fat.

As a New York medical malpractice attorney we understand the most serious complication of blepharoplasty is partial or complete loss of vision, most commonly as a result of intra-orbital hemorrhage. A widely accepted theory suggests orbital bleeding increases intraorbital and intraocular pressure, compromises the ocular circulation, and results in ischemic or optic nerve damage. Ischemic optic neuropathy and central artery occulsion are believed to be the most common final events in most cases of blindness after blepharoplasty. (Lowry JC, Bartley GB: Complications of Blepharoplasty. Surv. Ophthalmol 38:327-350, 1994).

It is thus essential, prior to surgery, for the physician to carefully assess the patient’s risk factors for bleeding. Aspirin, aspirin-containing products, other antiplatelet agents and anticoagulants should be discontinued prior to surgery. (Id. at p. 331). In this regard, the physician should obviously be aware of all medications used by the patient.

Acute orbital hemorrhage constitutes a medical and surgical emergency. Severe permanent visual impairment is likely if vascular compromise exists for more than 90 minutes. Prompt recognition and management are essential. (Id. at 332).

The following is an excerpt of a deposition of a plastic surgeon in a New York Medical Malpractice case in which the patient suffered a post-operative hemorrhage following blepharoplasty resulting in a complete loss of vision of the affected eye.

The surgery was performed at the physician’s office in New York after which the patient was sent home. The patient had advised the physician that he was taking ticlopidine hydrochloride, a platelet aggregation inhibitor which also causes a prolongation of bleeding time. Despite advising the patient to discontinue aspirin, two weeks prior to surgery, the physician failed to advise him to discontinue ticlid. Further, the patient was never advised as to the risk of hemorrhage and resulting loss of vision. Finally, despite the fact that post-operative hemorrhage usually occurs in the 24 hour post-operative period, the patient was sent home following the surgery despite the fact he was taking a platelet aggregation inhibitor and platelet function had not been assessed. Plaintiff’s primary contention in this medical malpractice case was that it was a departure from accepted medical practice to perform elective surgery on the eyes of a patient taking a platelet aggregation inhibitor. Further, plaintiff claimed that it was a departure from proper medical practice to have failed to advise the patient of the risk of retrobulbar hemorrhage and the possibility of resulting loss of vision.

Q. Doctor is blepharoplasty basically a surgical procedure in which redundant tissues are excised from the eyelids?

A. It is an operation on the eye.

Q. What is the purpose of it?

A. To improve the cosmetic appearance.

Q. How does blepharoplasty improve the cosmetic appearance?

A. If somebody has redundant upper lid skin, that’s removed. If somebody has periorbital fat in the lower lids, that is removed.

Q. Is orbital hemorrhage a known complication or risk of blepharoplasty?

A. Yes.

Q. Would you agree that orbital hemorrhage following blepharoplasty constitutes a medical and surgical emergency?

A. Yes.

Q. Why?

A. Because it can interfere with circulation in the eye.

Q. What is the danger of the interference of circulation within the eye?

A. It can put pressure on the optic nerve.

Q. Why is that an emergency situation?

A. Because it can cause blindness.

Q. Would you agree that before blepharoplasty it is important to assess the patient’s risk factors for bleeding?

A. Yes.

Q. Why?

A. Bleeding can occur.

Q. And can result in hemorrhaging?

A. It could.

Q. Are these the preoperative instructions that you or your office give to a patient prior to a blepharoplasty?

A. Yes.

Q. They state, among other things: “Do not take aspirin or products containing aspirin for two weeks prior to surgery.”

A. Yes.

Q. Does aspirin inhibit platelet aggregation?

A. It has some effect on it.

Q. Is it correct that the reason patients are told not to take aspirin is that aspirin is a platelet aggregation inhibitor?

A. To a variable degree.

Q. The patient wrote down various medications, right?

A. Yes.

Q. Among those medications that he wrote down was a medication called Ticlid, is that right?

A. Yes.

Q. Is Ticlid ticlopidine hydrochloride?

A. Right.

Q. Ticlid is a platelet aggregation inhibitor, true?

A. Yes.

Q. Would you agree, Doctor, that Ticlid may cause a prolongation of bleeding time?

A. Possibly.

Q. Would you agree that if it is desired to eliminate the antiplatelet effects of Ticlid prior to elective surgery it should be discontinued 10 to 14 days prior to surgery?

A. If desired to remove it before surgery, it should be discontinued 10 to 14 days, yes.

Q. You advised him to not take aspirin prior to the surgery, true?

A. Correct.

Q. For two weeks prior?

A. Correct.

Q. One of the reasons is that aspirin is a platelet aggregation inhibitor, true?

A. To a degree, yes.

Q. Ticlid is also a platelet aggregation inhibitor, true?

A. To a degree.

Q. Doctor, you sent the patient for an activated partial thromboplastin time and a prothrombin time test, is that right?

A. Yes.

Q. A partial thromboplastin time test is known as PTT, correct?

A. Yes.

Q. A prothrombin time test is known as PT test, true?

A. Yes.

Q. How would either of those, the PTT or PT, measure in any way platelet function?

A. It doesn’t.

Q. And it doesn’t measure bleeding time, does it?

A. No.

(The activated partial thromboplastin time test evaluates all of the clotting factors of blood except platelets. The prothrombin time test measures how long it takes for a fibrin clot to form.)

Q. Would a patient taking aspirin at the time of the surgery be at greater risk for postoperative hemorrhaging?

A. Depending on the dosage.

Q. Is there a certain dosage at which a patient taking aspirin would be at greater risk for postoperative hemorrhaging at sometime during the postoperative period?

A. I believe if they were taking multiple aspirins per day, yes.

Q. How many milligrams?

A. I can’t tell you that exactly.

Q. That is because aspirin is a platelet aggregation inhibitor, correct?

A. Depending upon the strength.

Q. Well, just so I understand it, since Ticlid is also a platelet aggregation inhibitor, why wouldn’t a patient taking Ticlid be at greater risk for postoperative hemorrhaging at sometime during the postoperative period?

A. Ticlid is – does not cause bleeding. It’s purpose is to decrease to a certain degree platelet aggregation but not to cause bleeding.

Q. Ticlid prolongs bleeding time, does it?

A. It does not cause bleeding.

Q. Does it prolong bleeding time?

A. It may.

Q. Doctor, if a patient is on a medication and you know about that medication prior to the time you perform surgery, does good and accepted medical practice require that you know the effects of that medication prior to performing elective surgery?

A. Yes.

Q. Doctor, would you agree that postoperative hemorrhaging following blepharoplasty is the most feared complication of the procedure?

A. It’s a feared complication.

Q. Did you tell the patient that postoperative hemorrhage could result in loss of vision, yes or no?

A. I would not routinely tell a patient that he might go blind from the surgery.

Q. In fact, this patient did have intraorbital hemorrhaging, correct?

A. He had bulging of the eye, and the diagnosis ultimately was intraorbital hemorrhage.

Q. With compression of the optic nerve, true?

A. That was their diagnosis, yes.

Q. You don’t disagree with that, do you?

A. I don’t disagree with that.

This case obviously represents a glaring departure from accepted medical practice by the physician in failing to properly assess the patient’s risk factors for bleeding prior to performing elective cosmetic surgery. Poor surgical technique has also been ascribed as a cause of hemorrhage including aggressive manipulation of intraorbital fat with inadequate ligation and cautery of the fat pad vasculature. (Id. at 331)
Blepharoplasty is a procedure performed not only by plastic surgeons but by ophthalmologists, dermatologists and otolaryngologists. Further cosmetic surgery is an area of medicine that is highly advertised and competitive. The patient has a right to know not only the risks of the procedure but the training and experience of the physician.
In addition to the article cited above, excellent discussions of Blepharoplasty are: Castanares MS, Complications in Blepharoplasty. Clinics in Plastic Surgery, Vol. 5 No. 1 1978; ALT TH, Blepharoplasty. Dermatol Clin, Vol. 13 No. 2 1995. Lyon DB, Raphtis CS, Management of Complications of Blepharoplasty Int Ophtalmol Clin Vol. 37 No. 3 1997.

For more information on New York Medical Malpractice contact the New York Medical Malpractice Lawyers at Gair,Gair,Conason, Steigman,Mackauf,Bloom and Rubinowitz.